Despite warnings from experts, older people are using more anti-anxiety and sleep medications, putting them at risk of serious side effects and even overdoses.
by Paula Span
“At first, the pills helped her feel so much better.
“Jessica Falstein, an artist living in the East Village in Manhattan, learned she had an anxiety disorder in 1992. It led to panic attacks, a racing pulse, sleeplessness. ‘Whenever there was too much stress, the anxiety would become almost intolerable, like acid in the veins,’ she recalled.
“When a psychopharmacologist prescribed the drug Klonopin, everything brightened. ‘It just leveled me out,’ Ms. Falstein said. ‘I had more energy. And it helped me sleep, which I was desperate for.’
“After several months, however, the horrible symptoms returned. ‘My body became accustomed to half a milligram, and the drug stopped working,’ she said. ‘So then I was up to one milligram. And then two.’ Her doctor kept increasing the dosage and added Ativan to the mix.
“Now 67, with her health and stamina in decline …